Discussions By Condition: I cannot get a diagnosis.

Back Pain - Side Effect?

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: LT8605
  • May 6, 2009
  • 07:44 PM

I have been on Propranolol for about 3 months now. I take 40mg, 3 times a day. I was put on Propranolol for a rapid heart beat....lots of test were done, all confirmed that nothing was wrong with my heart and it was functioning normally. There was speculation that I might have thyroid problem, but after a few blood tests that was also ruled out. I have concluded that my irregular heart beat was from anxiety.
Anyway, ever since I have started on the Propranolol my back seems to be on fire! It's mainly my upper back, most of the time my left shoulder blade hurts the most. However, this pain can raidiate from my lower neck to both shoulders...its different from muscle soreness...it burns and sometimes it feels really deep.
It might not have anything at all to do with my medication, but the reason that I feel there might be a relationship is...After I had my 2nd child I was put on Labetalol (very similiar to Propranolol) for high blood pressure and I had the same sensation in my back. Once I was weaned off of that medication the back pain went away. At that time I attributed my back pain to the fact that I had just given birth and carrying around a baby.
I dont know if there is any relation and I havent spoken to my Dr. about any of this yet (it gets difficult to leave work all the time for appointments between me and my kids), but if anyone can offer any input I would appreciate it!

Reply Flag this Discussion

1 Replies:

  • I have been on propranolol for 6 months or so now. 4 or 5 months ago I strained my left shoulder raking leaves in the garden and the injury just will not clear up. I have tried resting it, I have had physio and taken no end of regular painkillers to give it a chance to settle down, and nothing has worked. In fact the pain has got worse. It always starts in my left shoulder and then mostly tracks up into the left side of my neck and across to my right shoulder blade. I did try physio, but if anything that made matters worse and now my neck quite often clicks and is very uncomfortable when my I tilt my head up or down (for example, when I shave in the mirror).I believe there must be a reason for this sudden onset of shoulder/neck pain and I have thought for a while now that it was down to me taking the propranolol - 40mg / 3 times a day. As the side effects of the drug include joint pain, back pain and muscle cramps, I am convinced this is what we are experiencing - at times I get muscle aches in my arm and legs muscle, and they feel a bit heavy and lethargic.I cannot offer a solution to your problems, but it was quite comforting to read your experiences, which add weight to my view that the propranolol is causing my shoulder and neck pain.I am going to see if I can address my anxiety symptoms through CBT and learn to cope that way, and then try and gradually wean myself off the propranolol, as they obviously don't suit me and are creating more health problems to worry about!! Take care. James
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.